Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 35, NWS Springfield, MO

April 15, 1998Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 1998, 6:39 AM CDT for Dent County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 6:39 AM CDT (11:39 UTC)
Expired
Apr 15, 1998, 7:30 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Dent County, MO

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:50 AM CDTHail 1Salem, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS1 KSGF 151140 RRA
SVRSGF
MOC065-151230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 AM CDT WED APR 15 1998

* SEVERE THUNDERSTORM WARNING FOR
  DENT COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 730 AM CDT

* SOME AREAS AFFECTED
  LENOX BY 645 AM
  SALEM BY 658 AM

* AT 640 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH
  AND LARGE HAIL THE SIZE OF GOLF BALLS.  THIS STORM WAS
  LOCATED 8 MILES NORTH OF LICKING AND WAS MOVING EAST SOUTHEAST
  AT 40 MPH.


DG/WD
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 15, 2:00 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT WED APR 15 1998

1ST PD FORECAST PROBLEMS...CHC OF PCPN/SEVERE WX.

VERY BUSY THIS MORNING WITH SUPER CELLS AND REPORTS OF TORNADOES AS
PROFILERS SHOWS GOOD VERTICAL WND SHEAR AND LIS IN THE MINUS 2 TO 4
RANGE.

MODELS SHOWS GOOD VERTICAL VELOCITY AT 5H/7H THRU FCST PD AND
LIS OF MINUS 4.  WL MENTION SHOWERS/TSRA FOR ALL CWA...WITH BETTER
CHC OF SEVERE IN ERN ZONES. TIME SECTION SHOWS A BREAK IN THE ACTION
LATE THIS MORNING BUT ANOTHER ROUND BY LATE AFTERNOON/EVENING.

1ST PD RECOMMENDATION (FOR COORDINATION PURPOSES ONLY)

SE KS/JLN.....
.TODAY...MOSLTY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS.
HIGH MID TO UPPER 70S.  WIND SOUTH 10 TO 20 MPH.  CHANCE OF RAIN 40
PERCENT.

SGF/AIZ...
.TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS.
HIGH IN THE MID 70S.  WIND SOUTHEAST 10 TO 20 MPH.  CHANCE
OF RAIN 50 PERCENT.

UNO...
.TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS...
SOME STORMS COULD BE SEVERE.  HIGH IN THE MID AND UPPER 70S.
CHANCE OF RAIN 60 PERCENT.

NOTE BEST CHC OF PCPN WILL BE IN MORNING FOR SGF/AIZ/JLN. UNO
MOST OF DAY.

SGF CE 077/050 065/037 058 07543
JLN EE 079/050 063/036 060 07432

SS

In the hours before

Special weather statement, Apr 15, 3:13 AM CDT, 3 hours 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 AM CDT WED APR 15 1998

...TORNADO WATCH NUMBER 212 HAS EXPIRED...

TORNADO WATCH THAT COVERED SECTIONS OF SOUTHEAST KANSAS AND EXTREME
SOUTHWESTERN MISSOURI HAS EXPIRED.  HOWEVER THE THREAT OF SEVERE
THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE EARLY MORNING HOURS.

TORNADO WATCH NUMBER 213 CONTINUES UNTIL 5AM FOR MOST OF SOUTHWEST
MISSOURI.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Apr 15, 5:04 AM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT WED APR 15 1998

...TORNADO WATCH NUMBER 213 HAS EXPIRED...

THE TORNADO WATCH THAT COVERED MOST OF SOUTHWEST MISSOURI HAS
EXPIRED.  HOWEVER THERE WILL BE A CHANCE OF ADDITIONAL
THUNDERSTORMS...SOME COULD REACH SEVERE LIMITS WITH BRIEF HEAVY
RAIN...STRONG WINDS...AND LARGE HAIL.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Apr 15, 5:04 AM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT WED APR 15 1998

...TORNADO WATCH NUMBER 213 HAS EXPIRED...

THE TORNADO WATCH THAT COVERED MOST OF SOUTHWEST MISSOURI HAS
EXPIRED.  HOWEVER THERE WILL BE A CHANCE OF ADDITIONAL
THUNDERSTORMS...SOME COULD REACH SEVERE LIMITS WITH BRIEF HEAVY
RAIN...STRONG WINDS...AND LARGE HAIL.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Local storm report, Apr 15, 6:00 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
600 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1118 PM    COLUMBUS                  KS   60 MPH TSTM GUST
04/14/98   CHEROKEE                       TRANFORMER DESTOYED/POWER
                                          LINES DOWN

1218 AM    COLUMBUS                  KS   TORNADO
04/15/98   CHEROKEE                       TORNADO ON GROUND 3S OF
                                          COLMBUS/GOLFBALL SIZE HAIL

1242 AM    JOPLIN                    MO   TORNADO
04/15/98   JASPER                         TORNADO ON GROUND 3NW
                                          JOPLIN/HALF DOLLAR SIZE
                                          HAIL WEBB CITY

0130 AM    STOTTS CITY               MO   1 INCH HAIL
04/15/98   LAWRENCE

0150 AM    REPUBLIC                  MO   .75 INCH HAIL
04/15/98   GREENE

0553 AM    LEBANON                   MO   1.5 INCH HAIL
04/15/98   LACLEDE
Local storm report, Apr 15, 6:00 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
600 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1118 PM    COLUMBUS                  KS   60 MPH TSTM GUST
04/14/98   CHEROKEE                       TRANFORMER DESTOYED/POWER
                                          LINES DOWN

1218 AM    COLUMBUS                  KS   TORNADO
04/15/98   CHEROKEE                       TORNADO ON GROUND 3S OF
                                          COLMBUS/GOLFBALL SIZE HAIL

1242 AM    JOPLIN                    MO   TORNADO
04/15/98   JASPER                         TORNADO ON GROUND 3NW
                                          JOPLIN/HALF DOLLAR SIZE
                                          HAIL WEBB CITY

0130 AM    STOTTS CITY               MO   1 INCH HAIL
04/15/98   LAWRENCE

0150 AM    REPUBLIC                  MO   .75 INCH HAIL
04/15/98   GREENE

0553 AM    LEBANON                   MO   1.5 INCH HAIL
04/15/98   LACLEDE
Local storm report, Apr 15, 6:34 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
634 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1118 PM    COLUMBUS                  KS   60 MPH TSTM GUST
04/14/98   CHEROKEE                       TRANFORMER DESTOYED/POWER
                                          LINES DOWN

1218 AM    COLUMBUS                  KS   TORNADO
04/15/98   CHEROKEE                       TORNADO ON GROUND 3S OF
                                          COLMBUS/GOLFBALL SIZE HAIL

1242 AM    JOPLIN                    MO   TORNADO
04/15/98   JASPER                         TORNADO ON GROUND 3NW
                                          JOPLIN/HALF DOLLAR SIZE
                                          HAIL WEBB CITY

0130 AM    STOTTS CITY               MO   1 INCH HAIL
04/15/98   LAWRENCE

0533 AM    LEBANON                   MO   1.5 INCH HAIL
04/15/98   LACLEDE

0540 AM    PLAD                      MO   1.5 INCH HAIL
04/15/98   DALLAS                         REPORTED NEAR WINCHESTER
                                          GAP

0543 AM    10 ENE BUFFALO            MO   1.75 INCH HAIL
04/15/98   DALLAS                         REPORTED NEAR BENNETT
                                          SPRINGS STATE PARK

0553 AM    LEBANON                   MO   1.5 INCH HAIL
04/15/98   LACLEDE

0603 AM    10 NE LEBANON             MO   1 INCH HAIL
04/15/98   LACLEDE                        HAIL REPORTED NEAR
                                          STOUTLAND

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:25 AM CDTTornado WarningSGFJasper65 min
Apr 15, 12:38 AM CDTTornado WarningSGFNewton62 min
Apr 15, 12:58 AM CDTTornado WarningSGFBarton, Vernon52 min
Apr 15, 1:10 AM CDTTornado WarningSGFCedar, Dade65 min
Apr 15, 1:15 AM CDTTornado WarningSGFLawrence65 min
Apr 15, 1:39 AM CDTTornado WarningSGFChristian, Greene66 min
Apr 15, 1:43 AM CDTTornado WarningSGFVernon62 min
Apr 15, 1:50 AM CDTTornado WarningSGFPolk65 min
Apr 15, 2:17 AM CDTTornado WarningSGFCedar, St. Clair63 min
Apr 15, 3:03 AM CDTTornado WarningSGFHickory62 min
Apr 15, 3:39 AM CDTTornado WarningSGFCamden, Dallas66 min
Apr 15, 3:57 AM CDTTornado WarningSGFLaclede63 min
Apr 15, 4:28 AM CDTTornado WarningSGFPulaski62 min
Apr 15, 4:57 AM CDTTornado WarningSGFHickory, Polk, St. Clair63 min
Apr 15, 5:31 AM CDTSevere Thunderstorm WarningSGFDallas34 min
Apr 15, 5:45 AM CDTSevere Thunderstorm WarningSGFLaclede50 min
Apr 15, 6:12 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas63 min
Apr 15, 12:19 PM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Apr 15, 1:34 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan66 min
Apr 15, 1:55 PM CDTTornado WarningSGFCamden, Morgan65 min
Apr 15, 2:15 PM CDTSevere Thunderstorm WarningSGFMiller65 min
Apr 15, 2:44 PM CDTSevere Thunderstorm WarningSGFMaries51 min
Apr 15, 3:26 PM CDTTornado WarningSGFMaries19 min
Apr 15, 3:44 PM CDTSevere Thunderstorm WarningSGFMaries46 min
Apr 15, 5:56 PM CDTSevere Thunderstorm WarningSGFLaclede49 min
Apr 15, 6:07 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon63 min
Apr 15, 6:11 PM CDTSevere Thunderstorm WarningSGFPulaski64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.